[An often ignored complication of left heart catheterization: embolism of cholesterol crystals. Report of 9 cases]
Related Experiment Videos
C Mycinski1, G Doll, P Lermusiaux
1Clinique cardiologique, CHU Trousseau, Tours.
Insights
Cholesterol embolism (CE), a rare atheroma complication, is increasingly seen after cardiac procedures. This condition can lead to severe outcomes, including organ damage and death, with limited treatment options.
Area of Science:
- Cardiovascular Medicine
- Interventional Cardiology
- Pathology
Background:
- Cholesterol embolism (CE) arises from cholesterol crystal migration from advanced atheromatous plaques.
- Historically considered rare, CE has gained attention due to increased left heart catheterization procedures.
- This study investigates CE cases following cardiac interventions.
Observation:
- Nine cases of CE post-left heart catheterization were analyzed.
- Specific procedures included coronary angioplasty (3 cases) and thrombolytic therapy (3 cases).
- Observed manifestations ranged from cutaneous syndromes to severe gastrointestinal necrosis and multi-organ failure.
Findings:
- Cutaneous syndromes like livedo reticularis and purple toe syndrome occurred in 3 patients with good recovery.
- Two patients experienced small bowel necrosis requiring surgical intervention.
- Four patients died between 12 hours and 3 months post-catheterization, with causes including polyvisceral involvement, cardiogenic shock, and extensive intestinal necrosis.
Implications:
- Cholesterol embolism presents with diverse and potentially grave clinical manifestations.
- The study highlights the increased risk associated with interventional cardiology procedures.
- Current therapeutic strategies for CE are limited, emphasizing the importance of prophylactic measures.
Abstract:
Cholesterol embolism (CE) is caused by the migration of cholesterol crystals from severe atheromatous lesions. Until recently, this was considered to be a classical but rare complication of atheroma. With the upsurge in techniques of left heart catheterization there has been a regain of interest in this subject. Nine cases of cholesterol embolism occurring after left heart catheterisation are reported, 3 after coronary angioplasty, and 3 cases after associated thrombolytic therapy. Three patients developed cutaneous syndromes (livedo reticularis, the "purple toe syndrome") with a favorable outcome in a few weeks. Two patients developed segmental necrosis of the small bowel requiring surgical resection of the affected area. Finally, in 4 cases, the patients died 12 hours to 3 months after catheterization: 2 patients had polyvisceral involvement; one patient developed cardiogenic shock; one patient had intestinal necrosis involving 2/3 of the ileum and the right colon. The cases illustrate the variability of the presentation of CE and its potential gravity. At present, the only effective measures are prophylactic; curative treatment remains particularly disappointing.